Talk

Advanced search

Thrush - will this cure it?

(14 Posts)
naturelover Wed 23-Sep-09 18:26:22

I had recurrent thrush two years ago when DD was born - agony.

DS is two weeks old and I've got it again. Doctor would only give me a one-off dose of 150mg fluconazole, which seems low compared with the high dose I had two years ago which finally got rid of the thrush. GP said there was no proof that a higher dose would be effective...

I've cut out yeast and sugar from my diet, am putting grapefruit seed extract in water (yuck) and am using Daktarin cream on my nipples after feeds and Daktarin oral gel in DS's mouth after feeds.

Any more suggestions? I fear the fluconazole won't be enough. The thrush doesn't seem as deep as last time (detected earlier I think) but I'm worried about it getting worse - it was so painful last time.

Thanks in advance.

wellbalanced Wed 23-Sep-09 19:06:12

Im not much help but my doc only gave me Daktarin oral gel after me going docs 3 times (Bubs had no obvious signs so kept fobbing me off) 3 days after taking i feel miles better.
Hope clears for you.

Montifer Wed 23-Sep-09 19:10:40

Grapefruit seed extract was recommended to be on MN and it's in the La Leche thrush leaflet in the complementary therapy section.
I think it really helped me (after a few ineffective courses of fluconazole and treating baby).

Tambajam Wed 23-Sep-09 19:13:08

What are your symptoms?

Assuming you are suffering from thrush - and I'm guessing you can recognise it - are you taking acidophilus? Careful washing of clothes and towels etc perhaps using a vinegar rinse?

I would personally fight for a proper dosage of fluconazole which is 150mg-300mg as a loading dose followed by a reduced daily dose for at least 7 days. The Jack Newman leaflet on fluconazole is very thorough. If your GP won't do it perhaps someone else will. A local breastfeeding counsellor might know. Did you get a copy of the breastfeeding network thrush leaflet with the health professionals section?

forevermore Wed 23-Sep-09 22:29:58

HIJACK ALERT

my dd has had a white tongue for 3 weeks now (3/4 of her lifegrin). I have been putting daktarin 'oral gel' on nipples and giving her nystatin suspension drops 4x a day. we are on 3rd bottleshock. Coating on tongue is less thick but still there.

what do we do when the third bottle runs out? get more (is there a limit?) or switch to daktarin gel for her mouth as well as my nipple?!

i don't have deep breast pain as i have heard of on here, but do get occasional 'sensations' bu couldn't tell you when, just know i do and not particularly painful.

can anyone please advise on what i should do next.

more nystatin / switch to daktarin gel?

i change breast pads regularly, wash our colthes bedding at 40/60 degrees. fairly hygenic but not pedantic.

BTW HOW DO I KNOW IF ITS GONE. Am i aiing for a completly pink tongue for is thin white layer ok?

Tambajam Thu 24-Sep-09 07:23:17

Doesn't sound like you have any signs of thrush. Are you really putting oral gel on your nipples and not daktarin cream?

I'm just wondering whether your baby really does have thrush after all that treatment. Are you using the nystatin after a feed and are you quite careful about not contaminating the dropper (sorry to be patronizing but it does happen)? It can be easier to use a cottonbud with the nystatin on as it's so easy to contaminate the dropper.

Is the white tongue quite thick? Does it look a bit cottage cheesy in places? Does it ever go? Any white patches on roof of mouth or cheeks? Have you ever tried to wipe it off with a clean piece of muslin on your finger? This is pretty key. Wrap your finger around the scrap of muslin and wipe the tongue. If it does come off what is underneath will look quite raw and red if it is thrush. Does baby seem to be in discomfort and struggle to feed comfortably? Any nappy rash?

Ineedmorechocolatenow Thu 24-Sep-09 07:51:13

My surgery won't prescribe fluconazole for breast thrush, but will for vaginal thrush. I've had it three times, I took 150mg of Fluconazole each time and it's cleared it.

FWIW - Most pharmacies sell a generic form of Fluconazole in 150mg doses that's about half the price of Canesten. (you have to ask for it as most want to sell you the ridiculously priced Canestan)If you are absolutely sure it is thrush (and you do need to have this confirmed by a GP / BF counsellor) then you could go and buy another tablet from the chemist. This is what I did at the weekend as I didn't want to wait until Monday to see a GP and be told that there is no such thing (which I've been told at least three times before).

It depends if you're comfortable doing this or not.

Hope you feel better soon.

forevermore Thu 24-Sep-09 20:46:00

tambajam i must have contaminated dropper[shame]. but i didn't think it mattered since if it touches the mouth then it gets killed by the medicine anyway??hmm

the tongue doesn't wipe clean and doesn't look as think as cottage cheese but has got a lyer of white on it, except for the tip and at the back of the tongue just the middle. nothing anywhere else.

i am thinking of switching to daktarin gel?? what do you think.

p.s i use the gel on my nipples not the cream!???

forevermore Thu 24-Sep-09 20:48:09

BTW how much daktarin gel do you use and how often?

Tambajam Thu 24-Sep-09 22:05:33

I'm not sure I can be much more help here. I'm not sure you are describing oral thrush but obviously it's impossible for me to say for sure. Your doctor felt confident it was? If you google images there are some pictures of oral thrush in babies.
I can't really advise you to give baby the gel as it isn't licensed for younger babies as there was some concern about it being a choking hazard. This is practically a bit daft but it means it isn't something I should be advocating you do online.
The cream mothers are given for their nipples is not the same as the oral gel.
The nystatin dropper can become contaminated because the dropper has an air space where thrush can grow and develop. I don't think the contact time inside the dropper is enough to kill anything that might get in there as it gets ejected out. Nystatin works by being in contact with the thrush cell membranes for as long as possible.

If there are no other symptoms in the baby e.g. no nappy rash, no fussiness or discomfort when feeding and if you have no symptoms then I'm not sure I would keep going with medication without a second opinion.

forevermore Fri 25-Sep-09 04:56:18

Tamba without advising me. What would YOU do in this situation? And why do you think it might not be thrush?

Tambajam Fri 25-Sep-09 07:22:37

Sorry if I'm being annoying!

I'm just not sure it's thrush because some newborns at this point never really have a completely pink tongue. The milk tongue is there pretty much permanently and just comes and goes in strength. And you are describing no other indications. If I were you I would probably go to a bf drop-in and see if there's a bf counsellor or specialist midwife there who has seen a lot of thrush in her time. Or check with the GP again. If it WAS thought to be thrush I would use the oral gel carefully (not in big lumps). I would also get some dakatarin cream for myself.

forevermore Sat 26-Sep-09 13:20:14

thanks tambajam; i'll do that next week. thanks for the advice.

BTW is canesten 2% cream ok??

Tambajam Sun 27-Sep-09 22:03:26

Daktarin 2% cream has 2% miconazole as the active ingredient which is what the oral gel uses.
This is considered preferable to canesten which uses 2% clotrimazole. Clotrimazole does sometimes get used by breastfeeding mothers on their nipples but ONLY when miconazole has failed. I would get hold of some daktarin cream especially as you don't have symptoms.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now